Ohio, 2001

Tornado and Flash Flooding in Ohio, May 21 to 22, 2001

May 21 to 22, 2001 · NWS RLX · 9 events in 5 counties and zones

5 flash flood, 3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$836,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 21, 2:45 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 21, 2:45 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT MON MAY 21 2001

SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THE FRONT MOVES
THROUGH ON TUESDAY. FLASH FLOOD GUIDANCE REMAINS LOW...SO WILL
CONTINUE FLASH FLOOD WATCH. MODELS LOOKS DRY TUESDAY NIGHT AND
WEDNESDAY BEHIND THE FRONT...BUT A BIT WORRIED ABOUT INSTABILITY
FROM SUCH A COLD AIR MASS MOVING IN. SINCE PREVIOUSLY HAD SHOWERS IN
ON WEDNESDAY...WILL LEAVE SPRINKLES INSTEAD.

.RLX...
WV...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES VAZ003>004.
KY...FLASH FLOOD WATCH FOR MONDAY NIGHT F$OR ZONES
     KYZ101>103...KYZ105.
OH...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES
     OHZ066>067...OHZ075>076...OHZ083>087.

.END/RPY

In the hours before

Special weather statement, May 21, 12:00 PM EST, 5 hours 10 minutes before
WVZ008-014-211745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
100 PM EDT MON MAY 21 2001

AT 100 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS IN NORTHEASTERN PUTNAM COUNTY MOVING TOWARDS THE
NORTHEAST AT 20 MPH.  THESE STORMS WILL BE MOVING THROUGH JACKSON
COUNTY UNTIL AROUND 145 PM.

HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

PLwEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
Special weather statement, May 21, 12:12 PM EST, 4 hours 58 minutes before
WVZ015-211800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
112 PM EDT MON MAY 21 2001

AT 112 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS ENTERING KANAWHA COUNTY.  THESE STORMS WILL BE MOVING
NORTHEAST AT AROUND 20 MPH.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS UNTIL AROUND 2 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END AAR
Special weather statement, May 21, 12:20 PM EST, 4 hours 50 minutes before
WVZ016-211815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
120 PM EDT MON MAY 21 2001

AT 120 PM EDT...NATIONAL WEATHER SERVICE RADAR
INDICATED...THUNDERSTORMS MOVING INTO WESTERN ROANE COUNTY.  THESE
STORMS WILL BE MOVING ACROSS ROANE COUNTY UNTIL AROUND 215 PM.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

. END AAR
Special weather statement, May 21, 12:27 PM EST, 4 hours 43 minutes before
WVZ009-211815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
127 PM EDT MON MAY 21 2001

AT 127 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER SOUTHWEST WOOD COUNTY MOVING TOWARDS
THE NORTHEAST AT AROUND 20 MPH.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS UNTIL AROUND 215 PM AS THEY MOVE THROUGH
WOOD COUNTY.

PLEASE REPORT HAIL :OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END AAR
Special weather statement, May 21, 1:00 PM EST, 4 hours 10 minutes before
WVZ018-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT MON MAY 21 2001

AT 200 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS MOVING THROUGH ROANE COUNTY.  THESE STORMS ARE MOVING
NORTHEAST AT AROUND 20 MPH.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS AS THEY CROSS CALHOUN COUNTY BETWEEN 230
PM AND 3 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END AAR
Special weather statement, May 21, 1:03 PM EST, 4 hours 7 minutes before
WVZ019-211845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT MON MAY 21 2001

AT 203 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS MOVING INTO SOUTHWEST DODDRIDGE COUNTY.  THESE STORMS
ARE MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE
EXPECTED WITH THESE STORMS UNTIL AROUND 245 PM AS THEY CROSS
DODDRIDGE COUNTY

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END AAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 21, 5:10 PM EST
Where
Jackson County, Oak Hill
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -82.283

Large tree branches were blown down.

Thunderstorm Wind, Jackson

When
May 21, 5:30 PM EST
Where
Jackson County, 3 mi NE of Oak Hill
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

A barn was destroyed along Moriah Road.

Tornado, Meigs

When
May 21, 5:35 PM EST to 5:40 PM EST
Where
Meigs County, 2 mi W of Danville
Rating
F1
Path length
4 mi
Path width
200 yd
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

An intermittent damage path, as the tornado mostly affected trees along hill tops. A house was damaged in Hanesville, when a large maple tree fell onto it. A carport and a barn were also destroyed at the same residence, In fact, the carport traveled some 75 yards before landing across the road. In Danville, pieces of wood were launched into the side of a bus garage building. A corn crib was leveled.

Thunderstorm Wind, Jackson

When
May 21, 5:39 PM EST
Where
Jackson County, 5 mi NE of Oak Hill
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

A roof was torn off a barn along Plum Road, east of Rempel.

Flash Flood, Gallia

When
May 21, 6:00 PM EST to 8:30 PM EST
Where
Gallia County, Countywide
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -82.500

Racoon Creek and its tributaries flooded roads and bridges. Water flowed over the bridge in the community of Vinton.

Flash Flood, Vinton

When
May 21, 6:30 PM EST to 9:00 PM EST
Where
Vinton County, Mc Arthur
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -82.567

Several roads in the southeastern portion of the county were flooded by small streams.

Flash Flood, Jackson

When
May 21, 6:30 PM EST to 11:30 PM EST
Where
Jackson County, Jackson
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

The sheriff reported 20 roads flooded by small streams. A 300 acre freshwater impoundment near Oak Hill spilled over the dam, taking some rocks with it. Water came through the emergency spillway as it was designed. About 160 tons of limestone was trucked in, to reinforce the 15 foot dam. A state official said, "it was a catastrophic rainfall."

Flash Flood, Meigs

When
May 21, 6:45 PM EST to May 22, 1:00 AM EST
Where
Meigs County, Countywide
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

The sheriff department observed flooded and washed out roads throughout the county.

Flash Flood, Athens

When
May 21, 7:00 PM EST to 9:00 PM EST
Where
Athens County, South Portion
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -82.533

Streams feeding the Middle Branch of the Shade River flooded around Shade, Garden, and Pratts Fork.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyThe tornado archive for Ohio, 2001Warnings in Ohio, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245306, 5245307, 5245309, 5245308, 5245131, 5245129, 5245310, 5245311, 5245130.